Article Text

PDF

Visual symptoms in patients on cyclophosphamide may herald sight threatening disease
  1. A Agrawal1,
  2. A D Dick2,
  3. J A Olson3
  1. 1Department of Ophthalmology, St James University Hospital, Beckett Street, Leeds, UK
  2. 2Department of Ophthalmology, University of Bristol, Bristol, UK
  3. 3Department of Ophthalmology, Aberdeen Royal Infirmary, Aberdeen, UK
  1. Correspondence to: John A Olson, Department of Ophthalmology, Aberdeen Royal Infirmary, Aberdeen AB25 2ZN, UK; J.Olson{at}arh.grampian.scot.nhs.uk

Statistics from Altmetric.com

Cytomegalovirus retinitis is a sight threatening, opportunistic infection of the neurosensory retina. Most cases occur in patients with AIDS,1,2 organ transplantation, or haematological malignancies.3 There are only a few isolated reports of cytomegalovirus retinitis complicating systemic immunosuppressive therapy in patients with collagen vascular diseases.4–6

Case reports

We reviewed four patients on long term immunosuppression for collagen vascular disease who developed cytomegalovirus retinitis. The retinitis was diagnosed on the basis of clinical presentation and laboratory testing including cytomegalovirus antibodies and/or viral culture and polymerase chain reaction for cytomegalovirus DNA of ocular fluid. CD4 and CD8 counts were obtained using FACS analysis of peripheral blood.

Two patients had systemic lupus erythematosus, one patient had Wegener’s granulomatosis and the fourth patient had classic polyarteritis nodosa. Full patient details are given in Table 1. In summary, all patients were receiving combination immunosuppressive therapy. All patients were lymphopenic with three of four patients displaying a low CD4 cell count. Two patients presented with bilateral retinitis. Systemic immunosuppressive therapy was stopped or decreased in all patients and intravenous ganciclovir given. The retinitis healed eventually in all patients although one patient had two further recurrences on attempted cessation of ganciclovir therapy.

Table 1

Patient characteristics

Comment

Cytomegalovirus is a herpesvirus, which generally causes a subclinical or mild clinical “flu-like” illness in healthy individuals. However in susceptible individuals—for example, those in immunocompromised states, many organs can be involved including the eyes, central nervous system, adrenals, gut, and lungs. Cytomegalovirus retinitis can occur as a complication of systemic immunosuppressive therapy including cyclophosphamide,5,6 azathioprine,4,6 and oral steroids, in isolation or in various combinations.

In our series, all patients were on cyclophosphamide. Patients 1 and 4 were taking cyclophosphamide at presentation. Patient 3 had received cyclophosphamide until 6 weeks before presentation, when his therapy was changed to azathioprine while patient 2 had received an 18 month course of cyclophosphamide in the past and a shorter 4 week course before development of CMV retinitis. Cyclophosphamide therapy suppresses both primary and established cellular and humoral immune responses.7 It can decrease the number of activated T lymphocytes, suppress CD4 and CD8 T cell functions, and decrease B lymphocyte counts and antibody production for several months. The incidence of CMV retinitis increases with CD4 cell count less than 0.05 × 109/l and CD8 cell count less than 0.5 × 109/l.1,2 Following immunosuppression, CMV retinitis may also occur in the presence of normal CD4 cell count.6 In this single case report it was postulated that CMV retinitis occurred following the inhibition of T cell responses by azathioprine. In addition to the potential of immunosuppressive induced inhibition of T cell responses, all our patients were lymphopenic and three out of four presented with low CD4 and/or CD8 count.

Ganciclovir and foscarnet are the two most commonly used drugs for cytomegalovirus retinitis but both are virostatic and do not lead to complete eradication of the virus particles.8 Patients risk recurrence of cytomegalovirus retinitis after discontinuation of the antiviral therapy, especially if they require long term immunosuppression or have a slow immune recovery following the discontinuation of immunosuppressive therapy. One patient (patient 1), the only one to remain on immunosuppression in addition to steroids, had a recurrence of cytomegalovirus retinitis. On stopping the immunosuppressant, his WBC and CD4 cell count recovered and he did not have any further recurrence of cytomegalovirus retinitis, and maintenance of anti-CMV therapy was stopped successfully.

There are currently no established guidelines for the management of these patients. Studies of CMV retinitis in AIDS patients suggests that the maintenance therapy may be safely discontinued once the CD4 cell count is stable (above 0.1 × 109/l for at least 3 months) and the retinitis is clinically quiescent.9 How applicable this guideline is for patients on immunosuppressive therapy is uncertain. In particular, two of our patients had CD4 cell counts above this level on presentation of CMV retinitis. Therefore any guideline would have to include a more quantitative assessment of cell function, so that prediction of safe withdrawal of maintenance therapy can be achieved.10

In summary, patients and their doctors need to be aware of this potentially sight threatening complication and are advised to seek expert help in the event of visual disturbance or atypical change in features of original ocular inflammation associated with their systemic disease.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.